The Mef Pinto
According to the Food and Drug Administration’s Mefloquine (a.k.a. Lariam) Medication Guide, taking this anti-malarial drug can cause “… sudden serious mental problems, including severe anxiety, paranoia (feelings of mistrust toward others), hallucinations (seeing or hearing things that are not there), depression, feeling restless, unusual behavior, [and] feeling confused… Some people who take Lariam think about suicide (putting an end to their life). Some people who were taking Lariam committed suicide. It is not known whether Lariam was responsible for those suicides.” (http://www.fda.gov/downloads/Drugs/DrugSafety/ucm088616.pdf)
This FDA guide goes on to list other possible side effects: convulsions, liver problems, heart problems, nausea, vomiting, diarrhea, abdominal pain, dizziness, headache, sleeping problems, muscle pain, fever, chills, skin rash, fatigue, loss of appetite, ringing in the ears, and irregular heartbeat.
I don’t want to bust on the Mef too much. As a Peace Corps volunteer, I’m required to take it once per week. I take it so I don’t get malaria, and so far I haven’t gotten malaria. And so far, I’m not a rash-marred madman with explosive diarrhea. So far, so good.
I experience several of the abovementioned symptoms on a regular basis, including nausea, diarrhea, loss of appetite, etc., but I don’t attribute them to the Mef. These things happen when you introduce a developed-nation digestive tract to the third world.
I also experience “sleeping problems” and this I do attribute to the Mef. By sleeping problems, I mean wild and horrifying nightmares, bizarre lucid dream states, and waking up in disoriented panics. The Mef is a nocturnal cerebral bobsled that explores the darkest nooks and crannies of that giant gray raisin floating in your skull. It’s like being duct taped to the passenger seat of a possibly explosive Ford Pinto with the accelerator wedged down to the metal by a crowbar. The driver’s seat is empty. Your eyes are propped open like that guy in A Clockwork Orange and you're probably screaming like a schoogirl. In other words, it can be unpleasant.